Thunderstorm Wind, Itasca
- When
- September 22, 2:21 AM CST
- Where
- Itasca County, 10.38 mi SSW of Blackberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.040, -93.480
Several large tree branches were knocked down.
Severe thunderstorms developed across portions of northeast Minnesota the evening of the 21st of September and continued across the region into the early morning hours of the 22nd. Several large trees were knocked down along with nearby powerlines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe thunderstorms developed across portions of northeast Minnesota the evening of the 21st of September and continued across the region into the early morning hours of the 22nd. Several large trees were knocked down along with nearby powerlines. A cupola was blown off of a bar and hail as large as an inch fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 22, 1:41 AM CST, 40 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
241 AM CDT Fri Sep 22 2017
.SHORT TERM...(Today through Saturday)
Issued at 234 AM CDT Fri Sep 22 2017
Surface low pressure was centered over western Nebraska early
this morning with a quasi-stationary/cool front extending east
then northeast into the Red River Valley. A warm front stretched
from near Grand Forks eastward across the southern portions of the
forecast area. The warm front will continue lifting northward and
move into Ontario this morning. Meanwhile, the surface low will
lift quickly northeast across South Dakota and into northwest
Minnesota by this evening. Thunderstorms ongoing across Minnesota,
Ontario, and South Dakota seem to be aided by a strong south to
southwesterly LLJ. Latest RAP guidance suggests the winds aloft
will begin to weaken over the next few hours. The HRRR agrees with
this solution. If the short-range guidance pans out, storms in
our forecast area may be near their peak intensity. The next few
hours will be quite telling. Many of the other high res models,
including the NCAR ensemble show the South Dakota convection
congealing into an eastward propagating MCS, moving across our
southern CWA later this morning. GOES-16 water vapor imagery
supports the analysis of the RAP and HRRR with the location and
strength of the LLJ, but the trend of the last hour has been for
veering winds without much decrease in intensity. Given the
satellite data and the broad consensus toward continued storm
activity, have leaned more toward the latter solutions and kept
POPs high across my south through late morning.
The other big story will be the very warm temperatures today and
Saturday. With strong warm air advection aloft and efficient
mixing, near-record highs are forecast for most of the Northland
today, with northwest Wisconsin seeing the warmest temperatures.
Highs are forecast in the low to middle 70s along the
International Border to near 90 degrees across central and east-
central Minnesota and northwest Wisconsin. Maximum heat index
values will be near 100 degrees, as well. Another round of
thunderstorms is expected tonight, some may be strong or severe.
Rain chances continue across the northern CWA Saturday with partly
to mostly sunny skies farther south. Temperatures will be warm
once again over east-central Minnesota and northwest Wisconsin.
Cooler temperatures and mainly cloudy skies are likely for the
remainder of the Northland.
.LONG TERM...(Saturday night through Thursday)
Issued at 234 AM CDT Fri Sep 22 2017
The deep upper level trough over the western CONUS/Canada will
only make slow progress toward the east through Monday. A frontal
boundary over the Northland will also only move slowly as a result
of the southerly flow aloft. High PWAT values, around 1.5 inches,
which is quite high for this time of year, will remain in place
across much of the region through Tuesday. There will be a high
chance for showers and storms across much of northern Minnesota
Saturday night into Sunday night. Due to the moisture present,
frontal boundary, and shortwaves in southerly flow aloft, heavy
rain, possibly leading to some flooding, will be a threat over
parts of northern Minnesota. Highs Sunday will be warmest over
northwest Wisconsin where shower/storm coverage will be lowest.
Highs there will be in the upper seventies to lower eighties.
Highs will be in the sixties over far north and west areas of the
Northland where cloud cover and storm/shower coverage will be
greatest.
The upper trough will make some eastward progress later Monday
into Tuesday and a surface low will lift north and the front will
finally make it to our eastern zones or pass just east of there.
More showers and storms will occur Monday through Tuesday with
higher chances across northern Wisconsin as well. Storm total
rainfall today through Tuesday will be from 1 to 4 inches with the
higher amounts most likely over central Minnesota into the far
northeast. There will likely be some locally higher amounts due to
thunderstorms repeatedly affecting the same areas.
The chance for showers/storms will end for most areas by
Wednesday and temperatures will continue to cool with highs in the
mid fifties to around sixty. There will be mainly low chances for
showers Thursday and Friday with cooler temperatures continuing.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1225 AM CDT Fri Sep 22 2017
High pressure will continue to lose its grip on the Northland
weather overnight and into Friday, as an area of low pressure
approaches our region from the west. A warm front developing just
south of the Northland will continue to lift slowly northward
overnight. The warm front will be the focus for showers and
thunderstorms for the area TAF sites overnight. The focus will
then shift to the cold front that will develop to the west of our
area on Friday and Friday evening. This will bring the next chance
of showers and thunderstorms. While we should see largely VFR
conditions, there will undoubtedly be some MVFR to IFR CIG's and
VSBY's.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 80 67 78 60 / 50 40 40 60
INL 72 60 63 52 / 60 70 40 70
BRD 86 65 73 60 / 60 40 60 80
HYR 89 68 85 65 / 60 30 30 40
ASX 89 69 85 62 / 60 30 20 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 5 AM CDT early this morning for
LSZ140>145.
&&
SHORT TERM...Huyck
LONG TERM...Melde
AVIATION...DAPHazardous Weather Outlook National Weather Service Duluth MN 941 PM CDT Thu Sep 21 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 941 PM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected tonight over the Northland. Some storms may become strong to severe with large hail, gusty winds, and heavy downpours as the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be several opportunities for thunderstorms and heavy rainfall Friday night through early next week. Strong to severe thunderstorms are possible Friday night, with a greater threat across northeast Minnesota than compared to northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed tonight. Reports of hail of any size, wind damage, and rainfall amounts will be appreciated. LSZ121-140>148-221030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 941 PM CDT Thu Sep 21 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight A Small Craft Advisory will remain in effect for much of western Lake Superior until late tonight because of strong northeast flow and resulting waves. The winds and waves will subside overnight. Please see the latest Marine Weather Message for more information. Thunderstorms are possible tonight, some may be strong to severe with large hail and lightning the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are multiple opportunities for thunderstorms across western Lake Superior Thursday night through early next week. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
204 AM CDT FRI SEP 22 2017
MNZ034>036-220730-
Northern Aitkin-Crow Wing-South Aitkin-
204 AM CDT FRI SEP 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AITKIN AND
SOUTHEASTERN CROW WING COUNTIES...
At 204 AM CDT, strong thunderstorms were along a line extending from
near Palisade, to near Aitkin, to near Garrison, and moving northeast
at 45 mph.
Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Palisade around 210 AM CDT.
Big Sandy Lake and Libby around 220 AM CDT.
Mcgregor around 230 AM CDT.
Other locations impacted by these storms include Gun Lake, Sheshebee,
Ripple Lake, Savanna Portage State Park, Glory, Waldeck, Glen,
Hassman, Wealthwood, and Rossburg.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4696 9307 4666 9322 4640 9350 4625 9409
4652 9375 4672 9361
TIME...MOT...LOC 0704Z 233DEG 37KT 4669 9353 4648 9366 4625 9392
DAPSpecial Weather Statement National Weather Service Duluth MN 207 AM CDT FRI SEP 22 2017 MNZ025-026-034-035-220730- Northern Aitkin-Crow Wing-North Cass-South Itasca- 207 AM CDT FRI SEP 22 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA... NORTHWESTERN AITKIN...EAST CENTRAL CASS AND NORTHEASTERN CROW WING COUNTIES... At 206 AM CDT, strong thunderstorms were along a line extending from near Hill City, to near Crosslake, and moving northeast at 40 mph. Wind gusts up to 40 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Hill City and Swatara around 210 AM CDT. Emily and Outing around 225 AM CDT. Warba around 230 AM CDT. Other locations impacted by these storms include Lake Roosevelt, Lower Whitefish Lake, Split Hand Lake, Washburn Lake, Little Pine, Haypoint, White Elk Lake, Big Trout Lake, Manhattan Beach, and Goodland. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4717 9310 4675 9368 4664 9427 4700 9384 TIME...MOT...LOC 0706Z 246DEG 36KT 4696 9366 4667 9414 DAP
Special Weather Statement
National Weather Service Duluth MN
231 AM CDT FRI SEP 22 2017
MNZ019-035>037-220800-
Central St. Louis-Northern Aitkin-Carlton/South St. Louis-South
Aitkin-
231 AM CDT FRI SEP 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AITKIN...
SOUTHWESTERN ST. LOUIS AND NORTHWESTERN CARLTON COUNTIES...
At 231 AM CDT, strong thunderstorms were along a line extending from
near Libby, to near Mcgregor, to 8 miles southeast of Aitkin, and
moving northeast at 35 mph.
Wind gusts up to 40 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Big Sandy Lake, Floodwood, Mcgregor, Palisade, Tamarack, Libby, Glen,
Elmer, Kimberly, Wright, Balsam, Gowan, Gun Lake, Sheshebee, Ripple
Lake, Lawler, Savanna Portage State Park, Glory, Island, and Rice
Lake Wildlife Refuge.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4721 9270 4677 9288 4649 9318 4633 9380
4678 9349
TIME...MOT...LOC 0731Z 233DEG 32KT 4684 9323 4664 9330 4644 9361
HuyckSpecial Weather Statement
National Weather Service Duluth MN
232 AM CDT FRI SEP 22 2017
MNZ025-026-035-220800-
Northern Aitkin-North Cass-South Itasca-
232 AM CDT FRI SEP 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
NORTHWESTERN AITKIN AND EAST CENTRAL CASS COUNTIES...
At 232 AM CDT, strong thunderstorms were along a line extending from
near Remer, to near Hill City, to near Swatara, and moving northeast
at 35 mph.
Wind gusts up to 40 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Grand Rapids, Cohasset, Coleraine, Swan River, Hill City, Warba,
Pokegama Dam, Gunn, Swatara, Jacobson, Blackberry, La Prairie, Hart
Lake, Goodland, Waukenabo, Ball Bluff, Wawina, White Elk Lake, Split
Hand Lake, and Haypoint.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4726 9359 4727 9315 4702 9308 4673 9362
4698 9395
TIME...MOT...LOC 0732Z 229DEG 29KT 4702 9382 4702 9360 4691 9356
HuyckSpecial Weather Statement National Weather Service Duluth MN 245 AM CDT FRI SEP 22 2017 MNZ019-026-220815- Central St. Louis-South Itasca- 245 AM CDT FRI SEP 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ITASCA AND WEST CENTRAL ST. LOUIS COUNTIES... At 245 AM CDT, a strong thunderstorm was near Warba, or 16 miles east of Grand Rapids, moving northeast at 25 mph. Wind gusts up to 45 mph, dime-size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Hibbing, Keewatin, Nashwauk, Hart Lake, Goodland, Swan Lake, Floodwood Lake, and Silica. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4710 9317 4718 9329 4740 9306 4726 9284 TIME...MOT...LOC 0745Z 224DEG 21KT 4717 9319 Huyck
Special Weather Statement
National Weather Service Duluth MN
305 AM CDT FRI SEP 22 2017
MNZ035>037-220830-
Northern Aitkin-Carlton/South St. Louis-South Aitkin-
305 AM CDT FRI SEP 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AITKIN...
SOUTHWESTERN ST. LOUIS AND NORTHWESTERN CARLTON COUNTIES...
At 304 AM CDT, strong thunderstorms were along a line extending from
8 miles northeast of Tamarack, to near Mcgregor, and moving northeast
at 40 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Big Sandy Lake, Mcgregor, Cromwell, Tamarack, Wright, Balsam, Gowan,
Sheshebee, and Savanna Portage State Park.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4698 9269 4680 9269 4662 9289 4652 9342
4678 9327
TIME...MOT...LOC 0804Z 240DEG 34KT 4676 9302 4657 9327
HuyckThe Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 08:22 UTC.
17 thunderstorm wind, 2 hail. Local standard time, as filed.
Several large tree branches were knocked down.
A barn was damaged by severe thunderstorms winds that blew off its cupola and stripped its siding.
A few trees were knocked down within the city with widespread tree damage across portions of Crow Wing County.
A few trees were knocked down and partially blocking Minnesota Highway 169.
A few trees were knocked down blocking Minnesota Highway 87 west of Backus.
Multiple trees were knocked down along with nearby power lines.
A few trees were knocked down along Minnesota Highway 18 between McGrath and Finlayson.
A few blown down trees were blocking the road.
Four trees were knocked down.
A few trees were knocked along Minnesota Highway 73 west of Moose Lake.
A few trees were knocked down onto nearby power lines.
Multiple trees were knocked down onto nearby power lines.
Trees and power lines were blown down.
A 9 diameter healthy poplar tree was blown down.
The wind speed was recorded by the ASOS station at the Duluth International Airport.
Trees and power lines were blown down.
A few trees were blown down along Minnesota Highway 61 by mile marker 100.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722356, 722355, 722354, 722353, 722351, 722352, 722350, 722349, 722348, 722347, 722346, 722345, 722344, 722343, 722342, 722341, 722340, 722339, 722338.